Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 18, NWS Dodge City, KS

March 31, 200912 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Mar 31, 2009, 2:36 AM CDT for 12 counties in Kansas. It took effect at Mar 31, 2009, 11:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2009, 2:36 AM CDT (07:36 UTC)
In effect from
Mar 31, 2009, 11:00 AM CDT
Expired
Mar 31, 2009, 3:32 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 310736
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
236 AM CDT TUE MAR 31 2009

...STRONG NORTHWEST WINDS WILL RETURN TODAY...

.AS A DISTURBANCE IN THE MID LAYERS OF THE ATMOSPHERE TRAVELS
EAST THROUGH NORTHERN KANSAS TODAY, THE PRESSURE GRADIENT AT THE
SURFACE WILL TIGHTEN UP. IN RESPONSE AT THE SURFACE, STRONG WEST
TO NORTHWEST WINDS WILL INCREASE ABOVE ADVISORY CRITERIA BY LATE
MORNING. THE STRONG WINDS WILL BEGIN TO SUBSIDE AROUND SUNDOWN.

KSZ030-031-043>046-311900-
/O.NEW.KDDC.WI.Y.0018.090331T1600Z-090401T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
236 AM CDT TUE MAR 31 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY, WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING.

NORTHWEST WINDS WILL INCREASE BY LATE MORNING AND BLOW AT 25 TO 35
MPH, WITH GUSTS TO NEAR 45 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

12
2 follow-up statements
000 
WWUS73 KDDC 311639
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 AM CDT TUE MAR 31 2009

...STRONG NORTHWEST WINDS WILL CONTINUE INTO THIS AFTERNOON...

.STRONG NORTHWEST WINDS WILL CONTINUE OVER PARTS OF WEST CENTRAL
AND SOUTHWEST KANSAS THROUGH THE EARLY AFTERNOON HOURS. THE WINDS
ARE THE RESULT OF A STRONG PRESSURE GRADIENT BEHIND A STRONG
SURFACE LOW PRESSURE AREA THAT IS DEPARTING THE REGION TO THE
NORTHEAST.

KSZ063>065-077>079-010000-
/O.EXA.KDDC.WI.Y.0018.000000T0000Z-090401T0000Z/
FINNEY-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS
1139 AM CDT TUE MAR 31 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH CAN BE
EXPECTED FROM KALVESTA AND CIMARRON THROUGH DODGE CITY...KINSLEY
AND LARNED. THE STRONG WINDS WILL CONTINUE AT LEAST INTO THE EARLY
AFTERNOON HOURS BEFORE SLOWLY TAPERING OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ030-031-043>046-010000-
/O.CON.KDDC.WI.Y.0018.000000T0000Z-090401T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER
1139 AM CDT TUE MAR 31 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH WITH GUSTS TO NEAR
45 MPH AT TIMES. THE STRONG WINDS SHOULD CONTINUE AT LEAST INTO
THE EARLY AFTERNOON HOURS BEFORE SLOWLY TAPERING OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

GERARD

$$
000 
WWUS73 KDDC 312032
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT TUE MAR 31 2009

...NORTHWESTERLY WINDS DIMINISHING...

.AS A STRONG LOW PRESSURE SYSTEM MOVES OFF TO THE NORTHEAST...THE
PRESSURE GRADIENT ACROSS THE CENTRAL PLAINS WILL RELAX. THIS WILL
ALLOW NORTHWESTERLY WINDS TO DECREASE LATE THIS AFTERNOON AND
EVENING.  

KSZ030-031-043>046-063>065-077>079-312145-
/O.CAN.KDDC.WI.Y.0018.000000T0000Z-090401T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-GRAY-FORD-
EDWARDS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...
KINSLEY...LEWIS
332 PM CDT TUE MAR 31 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

NORTHWESTERLY WINDS HAVE DIMINISHED INTO THE 15 TO 25 MPH RANGE
LATE THIS AFTERNOON. THE WINDS WILL CONTINUE TO DECREASE INTO THE
EVENING...BECOMING LIGHT AND TURNING SOUTH AFTER MIDNIGHT.

$$

26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Mar 30, 4:45 PM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 4:45 PM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT MON MAR 30 2009

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES TONIGHT AND WEDNESDAY ALONG WITH WINDS WILL BE THE
MAIN FORECAST PROBLEMS.

12Z UPPER AIR DATA AND WV LOOP SHOW A VIGOROUS UPPER LOW OVER THE
CENTRAL ROCKIES WITH 100 M HEIGHT FALLS OVER GJT. THIS LOW IS
COMING IN FURTHER NORTH AND WITH LESS MOISTURE TO WORK WITH IN
COMPARISON TO FRIDAYS SYSTEM. DESPITE THIS, A DECENT BAND OF SNOW
HAS MOVED FROM COLORADO INTO FAR WESTERN KS DURING THE PAST FEW
HOURS. THIS MATCHES WELL WITH THE 700MB DEFORMATION ZONE THAT THE
NAM HAS OVER OUR WESTERN COUNTIES AROUND 18-21Z. THIS MID LEVEL
DEFORMATION SEEMS TO WEAKEN AT LEAST ON THE NORTHERN END OF IT
INTO THIS EVENING. WILL CONTINUE WITH LIKELY POPS IN THE FAR WEST
FOR LATE THIS AFTERNOON, AND LOWER THE PROBABILITIES IN THE BAND
AS IT HEADS EAST. BY THE TIME IT REACHES THE AREA FROM DDC EASTWARD,
THINK THAT NOT MUCH WILL BE REACHING THE GROUND JUDGING FROM MODEL
SOUNDINGS.  MODEL SOUNDINGS OVER OUR SOUTHEASTERN COUNTIES ALSO DO
NOT SHOW MUCH ELEVATED CAPE AND ABSOLUTELY NO SFC BASED CAPE, SO WILL
REMOVE MENTION OF THUNDERSTORMS AND JUST HAVE A SLIGHT CHANCE FOR
RAIN OR SNOW IN THE EAST.  ANY PRECIP SHOULD END BY MIDNIGHT AS THE
SYSTEM HEADS OFF TO THE EAST.  WINDS HAVE BEEN FINALLY PICKING UP
NEAR AND BEHIND THE SNOW BAND, SO WILL CONTINUE THE WIND ADVISORY WE
HAVE GOING THROUGH THIS EVENING.

THE UPPER TROUGH WILL MOVE OUT INTO THE CENTRAL PLAINS TONIGHT,
LEAVING US IN NW FLOW ALOFT BEHIND THE SYSTEM TOMORROW.  AS THE SFC
LOW MOVES OFF TO THE EAST, WESTERLY WINDS COULD GET CLOSE TO
ADVISORY CRITERIA ACROSS NORTHERN KS.  NAM AND RUC HAVE HYS GETTING
CLOSE TO 25 KTS FOR A BRIEF PERIOD AROUND 15Z.  HOWEVER, THE SREF IS
NOT AGGRESSIVE ON WINDS, AND THERE COULD BE SOME CONFUSION WITH OUR
CURRENT WIND ADVISORY.  WILL HOLD OFF ON ANY WIND HEADLINES FOR
NOW.  THE NEXT SHORTWAVE TROUGH WILL BE ROTATING INTO THE ROCKIES BY
TUESDAY NIGHT, WITH A WEAK LEE TROUGH REDEVELOPING.  THE SHORTWAVE
WILL EJECT INTO CO BY WEDNESDAY, WITH THE SFC LOW DEEPENING OVER THE
PANHANDLE.  THERE IS SOME DIFFERENCE IN EXACTLY WHEN AND WHERE
MODELS PUSH DOWN THE SFC BOUNDARY ON THE NORTH SIDE OF THE LOW.  THE
GFS APPEARS TO BE FASTER AND FURTHER SOUTH AND THE NAM.  THE NAM IS
ALSO SLOWER ON BRINGING PRECIP OUT OF CO WEDNESDAY AFTERNOON, WHICH
IS IN PRETTY GOOD AGREEMENT WITH THE HIGH-RES ECMWF AND UKMET.
LOWERED THE POPS A BIT, AS IT LOOKS LIKE MOST OF THE ACTIVITY WITH
THE SYSTEM WILL BE AFTER 00Z ON THURSDAY.

AS FOR TEMPERATURES, THERE SHOULD BE SOME GOOD COLD AIR ADVECTION
BEHIND THE FRONT TONIGHT, SO WILL CONTINUE TO KEEP LOWS IN THE 20S.
850MB TEMPS WILL BE IN THE SINGLE DIGITS TOMORROW, BUT THERE SHOULD
BE A DECENT AMOUNT OF SUNSHINE AND DOWNSLOPING TO THE WINDS.  WILL
CONTINUE TO KEEP HIGHS IN THE 50S, TRYING TO KEEP THE HEAVY SNOW
BAND IN OUR SOUTHEAST A BIT COOLER.  LOWS TUESDAY NIGHT SHOULD BE
MAINLY IN THE UPPER 20S TO LOW 30S.  TEMPS ON WEDNESDAY WILL BE VERY
TRICKY DEPENDING ON WHEN THE BOUNDARY COMES DOWN AND JUST HOW MUCH
CLOUD COVER WE GET.  WILL KEEP HIGHS IN THE 50S FOR NOW.

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY ACTIVE WEATHER
PATTERN IN THE EXTENDED PERIOD. A BROAD LONGWAVE RIDGE IS FORECAST
TO CONTINUE OVER THE EASTERN PACIFIC WITH THE MEAN LONGWAVE TROUGH
POSITIONED OVER NORTH AMERICA. A STRONG UPPER LEVEL SHORTWAVE TROUGH
IN THE FLOW WILL BE DIVING INTO THE CENTRAL AND SOUTHERN PLAINS LATE
WEDNESDAY WITH A STRONGER WAVE DIGGING INTO THE SOUTHWESTERN STATES
ON FRIDAY AND THEN HEADING OUT INTO THE CENTRAL PLAINS THROUGH THE
WEEKEND.

THE FIRST WAVE DIVES PRETTY FAR SOUTH FROM NEW MEXICO ACROSS THE RED
RIVER VALLEY.  THE GFS AND ECMWF SHOW 850 TEMPERATURES STAYING ABOVE
ZERO UNTIL AFTER THE PRECIPITATION MOVES THROUGH SO WILL KEEP THE
PRECIPITATION IN LIQUID FORM.  HAVE ALSO LOWERED POPS OVER THE
NORTHERN CWA DUE TO THE MORE SOUTHERN TRACK OF THE WAVE.

FOR THE SYSTEM NEXT WEEKEND...THE MODELS ARE NOT TRENDING ONE WAY OR
THE OTHER REGARDING THE STRENGTH OF THE SYSTEM WITH THE MODELS
SHOWING A MINIMALLY CLOSED SYSTEM. IN ADDITION...THE MODELS HAVE THE
TRACK OF THE SYSTEM ANYWHERE FROM THE OKLAHOMA BORDER TO AS FAR
NORTH AS CENTRAL KANSAS. THIS IS NOT A REAL FAVORABLE TRACK FOR
SIGNIFICANT PRECIPITATION IN SOUTHWEST KANSAS.  THE MODELS ARE STILL
SHOWING SOME RUN TO RUN DISCONTINUITY HOWEVER AND THEY WILL PROBABLY
CONTINUE TO DO SO FOR THE NEXT FEW DAYS.  WILL KEEP THE CHANCE POPS
GOING FOR RAIN AND/OR SNOW NEXT WEEKEND.

ALL THE MODELS CONTINUE TO HINT AT ANOTHER STRONG SYSTEM MOVING INTO
THE CENTRAL CONUS IN THE EARLY PART OF WEEK TWO WHICH THEY HAVE BEEN
SHOWING THIS FOR THE PAST FEW DAYS. HARD TELLING AT THIS TIME
WHETHER THE GREATEST PRECIPITATION WITH THIS WILL BE HERE OR TO THE
SOUTH.  FOR NOW WILL HOLD ON TO THE NEAR NORMAL TEMPERATURES AND
PRECIPITATION.

&&

.AVIATION...

A BAND OF LIGHT TO MODERATE SNOW WITH MVFR TO OCCASIONALLY IFR CIGS
AND VSBYS CAN BE EXPECTED AROUND GARDEN CITY FROM 21Z TO 00Z WITH
DETERIORATING CONDITIONS SPREADING INTO THE DODGE CITY AND HAYS
AREAS BETWEEN 23Z AND 01Z. CIGS AND VSBYS SHOULD BE IMPROVING AFTER
02Z-04Z. GUSTY NORTHWEST WINDS AT 25-30 KNOTS WITH GUSTS TO 35 KNOTS
CAN BE EXPECTED AS WELL. THE WINDS SHOULD BE DIMINISHING INTO THE 15
TO 10 TO 20 KNOT RANGE AFTER 04Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  52  32  58 /  20  10   0  20
GCK  26  54  29  56 /  30  10   0  20
EHA  25  56  32  57 /  20  10   0  20
LBL  27  56  31  58 /  20  10   0  20
HYS  28  53  28  55 /  20  10   0  20
P28  30  52  34  59 /  20  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
043>045-061>063-074>076-084-085.

WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ031-046-
064>066-077>081-086>090.

&&

FN26/02/02
Hazardous weather outlook, Mar 30, 7:57 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT MON MAR 30 2009

KSZ030-031-043>046-061>066-074>081-084>090-010100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
757 PM CDT MON MAR 30 2009 /657 PM MDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.